Wednesday, December 05, 2007

The Mood Whose Name Cannot Be Spoken

I'm afraid to say it, because everytime I do it seems to jinx how I am feeling. I am feeling that mood that begins with "W" and ends in "L"; otherwise known as feeling that word that begins in "G" and ends in "D".

This feeling has come about very quickly, like my switches in mood from severely depressed to almost hypomanic. According to my pdoc though it is a medication induced switch. I have been taking Tegretol (carbamazepine) for the last few months to stabilize my mood. It is so great in that it has had no negative side effects and had been helping me sleep without feeling at all drowsy. That great sleep you get where you , fall asleep easily, dream and upon wakening often remember your dreams. I love that.

The Tegretol helped stabilize my mood a bit, but I still felt severely depressed, so two weeks ago my pdoc added prozac at my request. I had tried all the other SSRI's, but not this one. I never had any luck with the other SSRI's and they made me so fatigued/tired I could hardly move (although that could have been the continued depression).

Within a week and a half on the Tegretol/Prozac combination I began feeling a change; more energy, elevation in mood, more interest in life and those around me and I felt more attractive, even magnetic. God I even asked my husband for sex. Sex has been really lacking in the past year. I am usually highly sexual, so this was a good sign.

There were a few problems with this mood switch. I have developed what my pdoc called a "tic". I have relentless snippets of music; four or five bars, playing over and over and over inside my head. Attached to this is a constant "clicking" or "tapping" of my teeth to the music. It is not a conscious thing. If I try to stop my teeth from clicking to the beat they stop while I am thinking "stop", but I quickly lose focus and they begin again. The music is even less responsive to my will. It simply will not stop.

I also find myself having way too much internal energy. A sensation that I am racing. Not neccesarily my thoughts, but a physical sensation that I am really speedy inside. I find myself unconsciously tapping my fingers, my leg is shaking like I have to much energy or am restless or agitated and I have an increase in my heart rate. My regular resting rate is 60 bpm. When I have measured my resting pulse rate while I feel like I am racing inside my pulse rate has been 70, 75 and 78 bpm.

This change quickly led to my craving alcohol again to slow myself down...(why do I do this)...so I began to drink again; drink, take valium and take muscle relaxants to try to calm down and slow down. This should be so predictible to me. Every single time my mood starts to go high I begin to drink/take benzodiazepines. I cannot manage the intensity, anxiety, agitation and speed of this mood state.

I told Dr X. about my self medication (thank god I trust him enough to be honest). I also expressed to him that I am afraid this mood that cannot be spoken is temporary, and, like my mood switches before, will disappear, or is precarious. He said it may be precarious, and may become lower, but he does not think it is like my switches before. He said the quickness of the switch; the fact that my mood responded to the antidepressant so rapidly, points to a bipolarity in my mood disorder.

I asked him if maybe the rapid switch was a placebo effect, in the same way that I think maybe my rapid response to ECT was, or how I seemed to respond to Lithium for 5 weeks after I was on 1200 mg and then lost my good mood entirely. He said no it wasn't a palcebo effect. That a placebo effect would not come with the particular neurological effects I am having (the tic). Maybe he is just saying this to keep me hopeful...but if so it worked. I do feel hopeful. Another sign that I am feeling w**l.

Yesterday Dr. X. prescribed Clonidine to me to try to help me sleep and to stop the music and teeth clicking tic. He mentioned it was used for helping people with heroin and smoking addictions come off those drugs...so I think maybe he is hoping it will help me stop drinking and taking valium. As I left yesterday he did quietly suggested that maybe this medication will help me slow down and sleep so I do not feel the urge to slow down in other ways.

I took the Clonidine last night, and I became sleepy about an hour later and soon fell into a deep and restful sleep. I woke up this morning and the music and teeth clicking was gone. Unfortunately it returned shortly thereafter, but I am hopeful it will go away over the week.

I had a great pdoc appointment yesterday. I felt cared for and listened to and it is always an incredible experience to spend an hour with Dr. X when I feel that word that cannot be spoken. Here's hoping we have hit upon the right combination of medications.

5 comments:

jcat said...

Hey, that is so cool! I am really pleased for you! So all you need to do now is stop drinking and go to gym.....not that I can point fingers on either of those.....
just enjoy it! Even if it eventually disappears, it's here for now, and you should revel in it.

jcat said...

Music stuff? I'm way out of touch - only got round to a portable CD player about two years ago! Everyone that I know with an iPod really rates it, but I'm always fonder of less proprietary technology, so must say that I'd lean more towards an MP3 player. Like I said though, way out of touch....
Great on the non-drinking too! I really need to do that as well. Work team lunch today, but figure I will really give it a go this coming week.
And - of course - shave my legs and go to gym. It's either that or buy some kit for home.

James said...

I'm glad that you're feeling fairly good. We take what we can, eh?

I get the music thing in my head too along with cartoon noises and radio static. I also have rituals like the tapping of teeth you mention.

Then there is my competition ritual I call it. I try to do things quickly before a certain ad is over on T.V. and if I can I feel it will be a good day and if not then I feel it will be a bad day.

I do this all the time. It gets frustrating but despite all the meds I'm on I can't seem to control it.

Aqua said...

Jcat: I am feeling super anxious about losing this feeling. I always have before, so it feel so precarious. I am drinking again...I cannot slow down. Really need to stop the alcohol...I recognize I am self-medicating to lower my anxious energy...but it always makes this worse.

James: Do you "hear" real music, or is it the tune that goes through your head? I'm not hallucinating...its like how a really bad song gets stuck in your head and won't go away.

Also, I had no idea that anyone else had that ritual you call a "competition ritual". I never knew it had a name. i have done that since I was a little girl. In my version I pick a spot ahead of me when I'm walking or driving and if I reach it in a designated time (I count the seconds in my head), or if I beat a chosen vehicle or person to the spot, I will be safe. I have been diagnosed as having some OCD symptoms. I assume this is an OCD thing? I also have a ritual where I cannot hear a chiming clock strike 12 (it is bad luck). If it is 12:00 and a clock starts to chime I begin counting the chimes after the first strike...so I never count to 12...I know I'm wierd...that's life.

Hope your Dad is doing well.
...aqua

concerned your putting up with too much said...

Has your doctor considered Akathisia, dystonia, Tardive dyskinesia and other side effects of all the medications you have taken. Sometimes we have to stop believing all our symptoms are being caused by depression and bipolar and look at the medications. Just because we have psy disorders does not mean we have to put up with disfiguring and premenate side effects. Stop believing you are the cause of all your side effects.